Wyoming, 2020

High Wind in Wyoming, February 11 to 12, 2020

February 11 to 12, 2020 · NWS CYS · 4 events in 4 counties and zones

Wind prone areas of southeast Wyoming experienced another round of strong winds on the 11th and into the early morning hours of the 12th. Highest wind gust reported was 73 mph along Interstate 80 at County Road 402 three miles east-southeast of Elk Mountain.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Wind prone areas of southeast Wyoming experienced another round of strong winds on the 11th and into the early morning hours of the 12th. Highest wind gust reported was 73 mph along Interstate 80 at County Road 402 three miles east-southeast of Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 11, 4:48 AM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Feb 11, 4:48 AM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
448 AM MST Tue Feb 11 2020

.SHORT TERM...(Today through Thursday)
Issued at 245 AM MST Tue Feb 11 2020

Today...The primary challenge will be the winds. The flow aloft
backs to northwest in advance of the next approaching shortwave
trough aloft. As the Craig to Casper 850/700 mb height gradients
increase, expect the winds to correspondingly increase, and it looks
like winds at Arlington and Elk Mountain will likely exceed high
wind criteria, so we have decided to upgrade there to a High Wind
Warning beginning this afternoon. Otherwise, it will be dry and cold
with maximum temperatures only in the 20s west, with 30s to near 40
degrees in the east.

Tonight...As the gradients continue to remain strong in the low and
mid levels, we expect strong winds to likely develop over the
Southern Laramie Range and nearby foothills, thus have upgraded
there to a High Wind Warning starting at 8 PM. Winds at Bordeaux are
a bit trickier, and thus we have opted to leave a High Wind Watch
for that zone to let the day shift make the final determination. In
any event, will see increasing middle and high level cloudiness with
orographic snows developing after midnight for the Northern Laramie,
Snowy and Sierra Madre Ranges.

Wednesday...Looks like a cold and blustery day in the wake of the
passing cold front, with 700 mb temperatures near -16 Celsius
yielding maximum temperatures only in the 20s to mid 30s, and
possibly colder with more cloud cover.

Wednesday night...Expect a colder night compared to the previous
night in the wake of the cold front, with most locations dipping
down into the single digits.

Thursday...Continued cold with northerly flow aloft limiting
possibly warming, keeping the cold air reinforced over our counties,
with maximum temperatures only in the mid 20s to mid 30s. It looks
dry with limited low and mid level moisture.

.LONG TERM...(Thursday night through Monday)
Issued at 245 AM MST Tue Feb 11 2020

Long Range models continue to show a pretty quiet and tranquil
weather pattern across the northern and central plains, including
southeast Wyoming, late this week. A brief warming trend is expected
which may result in a decent weekend outside of some gusty winds.
Models show another progressive upper level trough rapidly moving
across the area late Friday and into Saturday morning. This trough
will do very little except lead to cooler temperatures on Saturday
and increasing winds for both days. Very little, if any, precip is
expected outside of the mountains. The disturbance aloft will
gradually weaken as it slides eastward into the Missouri/Mississippi
River Valley. Kept POP on the low side outside of the higher
mountains and generally between 10 to 20 percent. Increased winds by
5 to 8 knots, with higher values in the wind prone areas of
southeast Wyoming. May need High Wind headlines in a few days, but
do not expect these winds to progress into the eastern plains with
the best subsidence well-defined over the wind prone areas based on
recent model runs.

Next system will be quick to follow on Sunday with all models
showing a Pacific front and associated upper level trough rapidly
progressing east across the northern Great Basin region and
Idaho/western Wyoming. This system will have a much better moisture
feed coming off the Pacific as well as dynamic forcing.
However, 00z models and most ensembles show an open wave moving
across the Rocky Mountain region and some indication of the southern
energy splitting southward towards the Mexico border. For now, looks
like a snow producer for the higher mountains and a wind producer
for the valleys and high plains at this point. However, we will
continue to watch it since a few models show the southern portion of
the storm system reforming just south of the 4 corners region early
next week. Kept the highest POP in the mountains with increasing
winds every where else. With strong downslope flow, had a hard time
even justifying POP over 15 percent for the eastern plains. Sunday
appears to be the warmest day, with highs possibly in the 50s east
of I-25 and 40s along/west of I-25.

&&

.AVIATION...(For the 12Z TAFS through early Wednesday morning)
Issued at 445 AM MST Tue Feb 11 2020

Primary Aviation concern is fog and low CIGS at KLAR and KRWL this
morning. Forecast has been tricky since both terminals have been
fluctuating between VFR and LIFR for the last few hours. Will likely
handle this with TEMPO groups for the next 3 hours before conditions
gradually improve after 14z this morning.  Generally VFR conditions
further east into western Nebraska with breezy winds/gusts up to 25
knots possible this afternoon, subsiding this evening.

HAZARDS/WEATHER TRENDS: Fog and low stratus at KLAR and KRWL
resulting in short-term LIFR conditions. VFR after 14z-15z expected
with VFR further east through the day.

&&

.FIRE WEATHER...
Issued at 245 AM MST Tue Feb 11 2020

No concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from noon today to 6 AM MST Wednesday for
     WYZ110.

     High Wind Warning from 8 PM this evening to 6 AM MST Wednesday
     for WYZ116-117.

     High Wind Watch from this evening through late tonight for
     WYZ106.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 11, 2:56 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
256 AM MST Tue Feb 11 2020

WYZ106-110-116-117-121000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
256 AM MST Tue Feb 11 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from noon today through tonight
for the North Snowy Range Foothills.

A High Wind Warning is in effect from 8 PM this evening through
tonight for the South Laramie Range and foothills.

A High Wind Watch is in effect from 6 PM this evening through tonight
for the Central Laramie Range and Southwest Platte County.

Winds will be west at 30 to 45 mph with gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-121000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
256 AM MST Tue Feb 11 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow will become widespread over the Northern Laramie, Snowy and
Sierra Madre Ranges late tonight, along with areas of blowing
snow.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Snow will be widespread on Wednesday for the Northern Laramie,
Snowy and Sierra Madre Ranges, along with areas of blowing snow.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 11, 10:06 AM MST to 6:10 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at County Road 402 located three miles east-southeast of Elk Mountain along Interstate 80 measured the peak wind gust. Wind gusts ranged from 58 to 73 mph through event.

High Wind, Central Laramie Range and Southwest Platte County

When
February 11, 1:42 PM MST to 8:52 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at Bordeaux or nine miles south of Wheatland along Interstate 25 measured the reported peak wind gust. Gusts ranged from 58 mph to 63 mph through time period.

High Wind, South Laramie Range

When
February 11, 7:00 PM MST to 8:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Lynch Union Pacific Railroad site located nine miles southeast of Buford measured the period of sustained winds.

High Wind, South Laramie Range Foothills

When
February 11, 8:45 PM MST to February 12, 2:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Emkay Union Pacific Railroad site located fourteen miles west-southwest of Cheyenne measured the reported peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870132, 870130, 870133, 870134.